Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 3, NWS Reno, NV

January 21, 20214 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this lake wind advisory at Jan 21, 2021, 2:43 PM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Jan 22, 2021, 1:00 AM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2021, 2:43 PM PST (22:43 UTC)
In effect from
Jan 22, 2021, 1:00 AM PST
Expired
Jan 22, 2021, 10:00 PM PST
In force
21 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS75 KREV 212243
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
243 PM PST Thu Jan 21 2021

CAZ072-NVZ002-230000-
/O.NEW.KREV.LW.Y.0003.210122T0900Z-210123T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
243 PM PST Thu Jan 21 2021

...LAKE WIND ADVISORY IN EFFECT FROM 1 AM TO 10 PM PST FRIDAY FOR
LAKE TAHOE...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph 
  expected. Waves 3 to 5 feet from mid lake to northern and 
  eastern shores.

* WHERE...Lake Tahoe.

* WHEN...From 1 AM to 10 PM PST Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
444 
WWUS75 KREV 222305
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
305 PM PST Fri Jan 22 2021

CAZ072-NVZ002-230600-
/O.CON.KREV.LW.Y.0003.000000T0000Z-210123T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
305 PM PST Fri Jan 22 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING FOR LAKE TAHOE...

* CHANGES...none.

* WHAT...West winds 10 to 20 mph with gusts up to 30 mph into this
  evening. Waves 2 to 4 feet from mid lake to eastern shores.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 21, 3:01 AM PST, 11 hours 42 minutes earlier.

Area forecast discussion, Jan 21, 3:01 AM PST, 11 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
301 AM PST Thu Jan 21 2021

.SYNOPSIS...

After calm weather conditions with lighter winds and above
average temperatures today, the pattern becomes more active
starting Friday and extending into next week. Breezy winds,
colder temperatures, and chances for accumulating snow down to
valley floors are all possible.

&&

.SHORT TERM...

Changes were minor for this forecast cycle with models continuing
to bring a cold system through the region Friday into Saturday.
System trajectory remains just offshore tapping into eastern
Pacific moisture while allowing for cooler temperatures to funnel
into western Nevada and the Sierra ahead of the precipitation.
This will keep precipitation generally as snow down to most valley
floors.

Totals for this system aren't excessive, generally us to 3 to 6
inches along the Sierra crest, with 1 to 3 inches across the
Tahoe Basin and the eastern Sierra, as well as up to an in inch
for western Nevada valleys. However, with cold temperatures
preceding the snow, roads could become slick - even for western
Nevada.

The biggest forecast challenges remain with the potential for
deformation snow behind the initial wave and how fast the
precipitation shuts off if the secondary wave early Saturday
pulls forcing westward. The best estimates for deformation banding
at this time are for a SW-NE band to set up over the Sweetwaters
through the Desatoya Range along the eastern Churchill County
border towards Elko. These locations could see some bonus
accumulations of another 1 to 3 inches; probabilities favor
another inch, but about 33% chance for 3 inches where this band
sets up. Forecaster confidence in band location are on the lower
end of the scale and its location will hopefully be fine-tuned
later today and early Friday. Boyd

.LONG TERM...Sunday through the end of January...

Unsettled weather will continue through the end of the month with
at least 2 storms of some flavor next week, and another possible
next weekend. Ensemble agreement is good with the first system
Sunday night into Monday, with it breaking down for Wednesday into
Thursday with the next storm. At least with that one, there is
very good agreement there will be a storm now instead of it
potentially remaining off the coast.

Sunday will continue to be cool ahead of the next storm. The main
cold front with Sunday's storm looks to move through sometime
overnight Sunday night with minor timing differences. It has more
moisture to work with and although splitting it will also have a bit
better forcing than the Friday system. Still, we are not looking at
a big storm by any means. Perhaps around a foot of fluffy snow near
the Sierra Crest is possible with a couple inches into western
Nevada.

Monday into Monday night, the system closes off into a low, and
where this happens will dictate the location of any deformation
bands which could bring additional snow. Outside of any of those
bands, it will be showery and cold with the coldest air of this
winter in place. Lake effect snow will also be possible downwind of
the lakes with some decent accumulations possible in persistent lake
bands. Tuesday will see the showers diminish as the low pulls away,
but potentially with a very cold start. Normally colder locations
could drop below zero with clearing and any snow cover.

The next storm could arrive sometime Tuesday night into Wednesday
afternoon. Not only is there that timing difference, but the flavor
of this storm is in question. On the extreme ends are the
operational GFS and EC. The EC is weaker and similar to Monday's
storm, cold with some snow for all elevations. In contrast the GFS
drops the low off the coast picking up abundant moisture with a
really big storm: several feet of snow in the Sierra, moderate to
heavy rain/snow into western Nevada and strong winds. While both
have some ensemble support, the ensemble means lean overall toward
the EC. Rough estimates of the chances of those storms occurring are
10 % EC, 20% GFS and 70% something in between, but a leaning
slightly more toward the GFS based on cluster analysis. The official
deterministic forecast is more in line with something in between.

So what does this mean? Plan on at least some snow in the Wednesday
to Thursday time frame for all elevations even though it may mix
with or change to rain at times in the lower valleys. Also, keep an
eye on the forecast as the details with this storm will likely
change. After it moves through, ensembles do show another system
dropping off the coast next weekend with more mountain snow and
valley/rain snow possible. X

&&

.AVIATION...

Conditions remain VFR today with light winds. The next weather
system will push into the region Friday continuing through
Saturday. In general, Sierra terminals will see 1 to 3 inches with
lower potential for up to 4 inches. Western Nevada locations favor
a dusting up to 1 inch. Typical flight weather concerns of MVFR
CIG/VIS in the Sierra at times with mountain obscurations at all
terminals. Ridge level winds will increase, but only enough to
create light-moderate mechanical turbulence with 700mb wind speed
30-45kts. Still, flights out of TVL-TRK could see some LLWS Friday
through Saturday.

Another storms will arrive early next week with better chances of
bringing more impactful weather to regional flight operations.
Temperatures will remain cool with additional snow accumulations
and IFR conditions for all terminals Sunday night into Monday.
Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:45 PM PSTWinter Weather AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe49 hr

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.